Alert archive / Texas / Coastal Flood Statements in 2016

Coastal Flood Statement 12, NWS Brownsville, TX

December 10, 2016Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Dec 10, 2016, 7:51 PM CST for Kenedy County, Texas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2016, 7:51 PM CST (01:51 UTC)
Expired
Dec 11, 2016, 7:00 AM CST
In force
11 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WHUS44 KBRO 110151
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
751 PM CST SAT DEC 10 2016

...ADDITIONAL BEACH EROSION POSSIBLE ON SOUTH PADRE ISLAND 
TONIGHT AS TIDES CONTINUE TO RUN UP TO THE DUNES...

.EAST NORTHEAST LONG PERIOD SWELLS WILL CONTINUE TO PUSH WATER
HIGH UP ONTO THE AREA BEACHES TONIGHT. THE HIGHEST LEVELS WILL 
OCCUR DURING THE EARLY EVENING HIGH TIDE CYCLE. CONDITIONS ARE 
EXPECTED TO GRADUALLY IMPROVE TONIGHT AS WINDS AND SWELLS 
SLOWLY DIMINISH.

TXZ251-256-257-111300-
/O.NEW.KBRO.CF.S.0012.161211T0151Z-161211T1300Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
751 PM CST SAT DEC 10 2016

...ANOTHER ROUND OF BEACH EROSION AND TIDAL RUN UP ON SOUTH PADRE
ISLAND TONIGHT...

* COASTAL FLOODING...MINOR COASTAL FLOODING MAY REACH INTO THE
  DUNES AT SOME LOCATIONS ON THE AREA BEACHES THIS EVENING. THE
  TIDES WILL CONTINUE TO RUN 1.5 TO 2 FEET ABOVE PREDICTED LEVELS
  TONIGHT.

* TIMING...THE TIDAL RUN UP MAY REACH THE DUNES ON NARROWER
  BEACHES DURING THE EARLY EVENING HOURS. A MINOR HIGH TIDE IS
  EXPECTED AT THE SOUTH PADRE ISLAND JETTIES AT 9 25 PM TONIGHT.

* IMPACTS...WATER WILL COVER PART OR MOST OF THE BEACH DURING THE
  HIGH TIDE PERIOD THIS EVENING. UMBRELLAS AND TRASH CANS NOT
  STOWED BEHIND THE DUNES COULD FLOAT AWAY AND DRIVING WILL REMAIN
  DIFFICULT BETWEEN THE NORTH PUBLIC BEACH ACCESS POINTS TO THE
  PORT MANSFIELD JETTY. RIP CURRENTS AND HIGH SURF WILL MAKE
  SWIMMING DIFFICULT FOR ALL BUT THE MOST EXPERIENCED SURFERS.

* RIP CURRENTS...THE COMBINATION OF LARGER WAVES AND LONG PERIOD
  EASTERLY SWELLS WILL MAINTAIN A HIGH RISK OF RIP CURRENTS
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVING WILL BE DIFFICULT TO IMPOSSIBLE ON THE BEACH ESPECIALLY
DURING HIGH TIDE THIS EVENING. UMBRELLAS...BEACH CHAIRS...TRASH 
CANS...AND OTHER ITEMS SHOULD REMAIN STOWED BEHIND THE DUNES.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Dec 10, 6:38 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 10, 6:38 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
638 PM CST Sat Dec 10 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The 00z BRO sounding shows a pretty saturated airmass
in place this evening with a fairly strong low level inversion
persisting. This is resulting in a mixture of VFR/MVFR conditions
around the RGV early this evening. The latest NAM forecast
soundings maintains the saturated low level inversion in place
over the region through the night which will reduce the ceilings
back down to IFR levels. Some fog has started to form over the
northern and western counties and as the surface winds start to
slacken later tonight expect this fog to progress further south
lowering vsbys for the RGV airports. The low level wind flow
tomorrow will finally shift around from the south which will
increase the WAA and the low level mixing allowing for the
ceilings/vsbys to improve back up to VFR levels.

&&

.PREV DISCUSSION... /issued 250 PM CST Sat Dec 10 2016/

SHORT TERM (Now through Sunday night):  Zonal flow aloft will
dominate Deep South Texas, and indeed, most of the CONUS, through
the short-term period.  After one more cool night, southerly winds
return on Sunday for a quick warm-up.

For the near-term, through 00Z, trimmed back PoP's per recent radar
trends.  Picking up some light (15 dBZ) echoes near the Lower Valley
and coast...in association with convergence into the coastal
trough...but have yet to see any evidence of this reaching the
ground.  Mid-Lower Valley locations warmed up a few degrees more
than expected today, when the sun shone for a couple hours, as per
previous AFD update.

Forecast trend overall has remained the same, but 12Z runs of NAM
and GFS showing some timing differences with regard to SSE flow
setting up overnight.  Both models show NW winds of past couple of
days finally backing around to light SW this evening, which allows
temps to actually rise a few degrees through the night.  However,
GFS brings the more moist flow back inland around 03-06Z, whereas
the NAM is about 6 hours slower...and shows a more sudden jump in
dewpoints mid-morning on Sunday.  Latest RUC and HRRR lend more
support to the NAM solution, so based on that, and the fact that
it's capturing current temps/dewpoints better, will lean pretty
heavily on it for the forecast.

With the slower moisture return, have backed off some on fog
potential tonight.  Will still word patchy coverage over most areas,
but delay onset until after 06Z.  Can't rule out some isolated light
rain overnight along the coast, but all other areas should stay dry.

Moving into Sunday, the spring-like warmup kicks in, especially once
a weak trough aloft passes during the morning, swinging upper winds
to more WNW.  H85 winds turn SW, ahead of a front moving into the TX
Panhandle.  Depth of moisture will trend down from its current 700-
mb level down to 850mb or perhaps even lower. Upshot will be more
sun with temps reaching the low 80s in the mid-Valley with mid-upr
70's elsewhere.  Dewpoint in Brownsville reaches 70F by late
afternoon, so the muggy feel will return.  Low temps for early
Monday looked good and so were retained...from near 60 NW to near 70
SE.  MOS guidance hitting fog potential pretty hard for late
tomorrow night as well.  Will introduce areas of fog across all land
areas and the Laguna Madre for now.  Dense fog potential would seem
to be better over the NW counties where winds will die off more so
than nearer the coast.

Continued 8 to 10 second swell period with a still brisk east to
northeast onshore flow has continued tidal run-up to the dune line
at high tide this afternoon per webcams on S. Padre Island.  Don't
see a need to extend the Coastal Flood Statement at this juncture as
water levels (both observed and residual vs. prediction) are running
a bit lower than this time yesterday.  Next high tide will be minor,
and by then winds offshore should have shifted to SE, which should
calm down the swell.

LONG TERM (Monday through Saturday): The lastest GFS/ECMWF are
in better agreement through the forecast period. A nearly zonal
flow aloft will prevail through much of the week. Southerly flow
at the surface will allow moisture to increase across the area and
warming temperatures through mid week. A cold front will move
into central Texas on Monday but will stall well north of the
area. Another cold front will approach Deep South Texas Wednesday
night before stalling near the northern Ranchlands on Thursday. By
late week, a sharp 500 mb short wave trough will dive south
through the Pacific Northwest and lift across the Great Basin.
This will result in mid level flow becoming southwest over the
forecast area.

Above normal temperatures will prevail Monday through Wednesday.
High temperatures each day will be in the 80s with overnight low
temperatures generally be in the 60s. Slight chance of rain will
develop Wednesday night through Thursday night with increasing cloud
cover as a cold front approaches and stalls across area.
Temperatures will recover Friday and Saturday as southeast winds
return and push warm Gulf air back over the area.

MARINE (Now through Sunday):  Conditions at Buoy 020 as of 150pm
CST were reported as E winds of 18G21KT, with seas near 7 ft.
Extended SCA for the outer Gulf Waters only through 9pm.  Winds veer
SE by this evening, but stay at around 16-20 knots.  SCA may need to
be extended, again for the outer waters, into Sunday morning as
latest wave guidance keeps seas right around 7 ft. out there.  SCEC
likely for the nearer-shore waters.  Conditions on the Laguna Madre
should remain relatively favorable with some moderate southerly
breezes by Sunday afternoon.  Seas on the Gulf finally subside to
around 5 ft. by later Sunday night, though moderate S winds may
require SCEC.

Monday through Thursday...Broad surface high pressure across
the Gulf will support light to moderate south to southeast winds and
low to moderate seas through the period. Isolated to scattered
showers are expected across the coastal waters Wednesday night into
Thursday as a front approaches and stalls across the area.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 9 PM CST this evening for GMZ170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...60
Long Term...69
Graphicast/Upper Air...56
Hazardous weather outlook, Dec 10, 4:30 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 PM CST SAT DEC 10 2016

TXZ251-254>257-111100-
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL
WILLACY-COASTAL CAMERON-
430 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THIS EVENING: AT THE BEACHES...ROUGH AND HIGH SURF WILL CONTINUE TO
PRODUCE A HIGH THREAT FOR RIP CURRENTS. THE WAVES WILL ALSO RUN UP
TO THE DUNE LINE ESPECIALLY AT HIGH TIDE EARLY THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS WHERE THE BEACHES ARE NARROW.

TONIGHT: PATCHY FOG TOWARD DAYBREAK MAY BECOME LOCALLY DENSE WITH
VISIBILITY BELOW ONE QUARTER MILE...ESPECIALLY FROM RURAL WILLACY
COUNTY THROUGH THE KING RANCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY: PATCHY FOG MAY BE LOCALLY DENSE THROUGH 9 AM WITH
VISIBILITY ONE QUARTER MILE OR LESS ESPECIALLY FROM RURAL WILLACY
COUNTY THROUGH THE KING RANCH. AT THE BEACHES...A MODERATE TO HIGH
THREAT FOR RIP CURRENTS IS EXPECTED.

EARLY MORNING MONDAY THROUGH THURSDAY MORNING: PATCHY TO AREAS OF
DENSE FOG MAY DEVELOP MAINLY BETWEEN 4 AM AND 9 AM EACH DAY.
VISIBILITY COULD FALL TO ONE QUARTER MILE OR LESS AND CREATE
DIFFICULT DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>250-252-253-111100-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
430 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

TONIGHT: PATCHY TO AREAS OF LOCALLY DENSE FOG MAY DEVELOP AFTER 3
AM WITH VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS. DRIVING
MAY BECOME DIFFICULT IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY: PATCHY FOG MAY BE LOCALLY DENSE THROUGH 9 AM WITH
VISIBILITY ONE QUARTER MILE OR LESS ESPECIALLY NORTH AND WEST OF
THE HIGH POPULATED AREAS.

EARLY MORNING MONDAY THROUGH THURSDAY MORNING: PATCHY TO AREAS OF
DENSE FOG MAY DEVELOP MAINLY BETWEEN 4 AM AND 9 AM EACH DAY.
VISIBILITY COULD FALL TO ONE QUARTER MILE OR LESS AND CREATE
DIFFICULT DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-111100-
LAGUNA MADRE FROM THE PORT OF
BROWNSVILLE TO THE ARROYO COLORADO-LAGUNA MADRE FROM THE ARROYO
COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX-LAGUNA MADRE FROM 5 NM
NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-COASTAL WATERS FROM PORT
MANSFIELD TO THE RIO GRANDE OUT 20 NM-COASTAL WATERS FROM BAFFIN BAY
TO PORT MANSFIELD OUT 20 NM-WATERS FROM PORT MANSFIELD TO THE RIO
GRANDE EXTENDING FROM 20 TO 60 NM-WATERS FROM BAFFIN BAY TO PORT
MANSFIELD EXTENDING FROM 20 TO 60 NM-
430 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY FOR DANGEROUS SEAS OF 7 FEET OR HIGHER
CONTINUES THROUGH EARLY THIS EVENING FOR THE OUTER GULF WATERS.
ELEVATED SEAS UP TO 6 FEET WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED SEAS UP TO 6 FEET WILL CONTINUE THROUGH SUNDAY MORNING OVER
PORTIONS OF THE GULF WATERS BEYOND 20 NAUTICAL MILES OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:38 AM CSTSmall Craft AdvisoryBRO17 hr
Dec 11, 7:44 AM CSTDense Fog AdvisoryBROHidalgo, Starr3 hr
Dec 11, 12:26 PM CSTCoastal Flood StatementBROKenedy12 hr

Nearby

Coastal Flood Statements in Texas, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.